6 answers

Allergy Medication and Breastfeeding

Does anyone know if taking allergy medicines (singular) will decrease milk production??

What can I do next?

More Answers

The other good site is kelleymom - there's a whole list of drugs and herbs and whether they're safe to take while breastfeeding.

I don't know singular, but most antihistamines WILL decrease milk production because, well, they decrease all liquid type secretions from your body.

K.:

do you mean Singulair? If so, the answer is no. My recollection is that there is concern only about sudafed.

P., RLC, IBCLC
Pres. Lactation Support Group, Inc
www.lactationsupportgroup.com

K.,
As far as I could find out, Singulair hasn't been studied in nursing mothers. I would be a little leary of taking it. Is it possible to take another allergy med that has been studies, such as Zyrtex or Xyzal? Those have been okayed for breastfeedng mommies. I just worry because I know Singulair is used in Asthma patients and most asthma medicines aren't okay during breastfeeding. Anyhow, it probably will decrease your milk supply. I had to take fenugreek (you can find it at most stores) caplets to keep up my supply. Plus, drink lots (I mean LOTS) of water to keep well hydrated :)

Hope this helps,
A.

I would not think it would affect milk supply. When going to their website, it says that it is not a decongestant (which would affect milk supply) but rather a leukotriene blocker. A decongestant would dry up everything in your body, a blocker just blocks your body's response to the allergen. Doesn't look like there is a lot of information out there on this specific drug, but I did find this on a forum for healthcare professionals:
http://66.230.33.248/discus/messages/44/2400.html

It looks like it is very similar to an antihistamine, which does not lower milk supply, just blocks histamine response. If you are interested in more info, look at the antihistamine section on this page:
http://www.kellymom.com/health/meds/cold-remedy.html#meds

I have read that Sudaphed can do this, but I took it for a few days after my daughter was born and had no problems. I think it's just a possible side effect, no guarantee that it will happen though.

It depends on the medication. You can use this website http://toxnet.nlm.nih.gov (from the federal government)to look up the info. Also, Dr Thomas Hale is considered the authority on meds and breastfeeding. Check his website at http://neonatal.ttuhsc.edu/lact/ . Hope you feel better soon.

1 / 3
Required Fields

Our records show that we already have a Mamapedia or Mamasource account created for you under the email address you entered.

Please enter your Mamapedia or Mamasource password to continue signing in.

Required Fields

, you’re almost done...

Since this is the first time you are logging in to Mamapedia with Facebook Connect, please provide the following information so you can participate in the Mamapedia community.

As a member, you’ll receive optional email newsletters and community updates sent to you from Mamapedia, and your email address will never be shared with third parties.

By clicking "Continue to Mamapedia", I agree to the Mamapedia Terms & Conditions and Privacy Policy.